Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Wichita, KS

May 23, 2008Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2008, 3:32 AM CDT for Sumner County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2008, 3:32 AM CDT (08:32 UTC)
Expired
May 23, 2008, 4:17 AM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:11 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3001 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3001 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:05 AM CDT, 27 minutes earlier.

Area forecast discussion, May 23, 3:05 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 AM CDT FRI MAY 23 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE THE CONTINUED THUNDERSTORM CHANCES AND
THE LOCATION OF THE DRYLINE ESPECIALLY ON SATURDAY.

TODAY-SATURDAY:
AN OMEGA BLOCK REMAINS ANCHORED OVER THE CONTINENTAL US...KEEPING AN
ACTIVE WEATHER PATTERN ACROSS THE PLAINS. AS OF 07Z...A WARM FRONT
EXTENDED ACROSS CENTRAL KANSAS INTO EAST CENTRAL KANSAS AND REMAINED
NEARLY STATIONARY OVERNIGHT. THUNDERSTORMS HAVE MOVED INTO SOUTHERN
KANSAS OVERNIGHT...WITH MAINLY STRONG WINDS...ALTHOUGH THERE HAS
BEEN SOME SMALL HAIL AT TIMES TOO.

GIVEN THAT WE ARE STILL GETTING REPORTS OF STRONG WINDS THAT ARE
NOT ASSOCIATED WITH THUNDERSTORMS BUT RATHER MOMENTUM
TRANSFER...WE WILL CONTINUE THE WIND ADVISORY FOR MUCH OF SOUTH
CENTRAL KANSAS INTO THE FLINT HILLS UNTIL 12Z THIS MORNING.

0-6KM SHEAR IS OVER 50 KNOTS THIS EVENING AND OVERNIGHT OVER
CENTRAL KANSAS...AND ML COMPUTED CAPE IS 1500 TO 2500 J/KG DURING
THIS TIME AS WELL. INSTABILITY AND SHEAR BOTH DECREASE QUITE A BIT
FURTHER EAST...SO KEEPING BEST CHANCES OF THUNDERSTORMS OVER THE
WESTERN PORTION OF THE FORECAST AREA IS REASONABLE.

THE GFS BRINGS THE DRYLINE EASTWARD INTO CENTRAL KANSAS ON
SATURDAY...AND SHOWS DEWPOINTS IN THE MIDDLE 40S WHILE THE NAM
CONTINUES TO KEEP THE DRYLINE FURTHER WEST AND HAS DEWPOINTS IN THE
LOWER 70S. FOR NOW WE WILL STICK WITH THE GOING FORECAST...BUT IF
THE DRYLINE DOES COME FURTHER EASTWARD THAT WOULD PRECLUDE ANY
THUNDERSTORM CHANCES THERE FOR SATURDAY AFTERNOON AT LEAST.

SUNDAY-MONDAY:
THE OMEGA BLOCK BEGINS TO BREAK DOWN OVER THE WEEKEND...BUT THE FLOW
REMAINS SOUTHWESTERLY THROUGH MONDAY. THAT MEANS OUR THUNDERSTORM
CHANCES CONTINUE THROUGH MONDAY AS WELL. THE BULK OF THE
THUNDERSTORMS WILL REMAIN NORTH AND EAST OF THE FORECAST AREA...BUT
BY THE BEGINNING OF THE WEEK ALMOST EVERYONE IN CENTRAL AND
SOUTHEAST KANSAS SHOULD RECEIVE SOME PRECIPITATION.

SCHRECK

&&

.AVIATION...06Z TAF ISSUANCE
LATEST RADAR LOOP WAS SHOWING THE AREAL COVERAGE OF THE
THUNDERSTORMS CONTINUING TO INCREASE. THIS CONVECTION MAY DRIFT
TOWARDS THE WICHITA AND HUTCHINSON TAF SITES DURING THE NEXT
COUPLE OF HOURS AND POSSIBLY MOVE TOWARDS CHANUTE TOWARDS 09Z. SOME
OF THE STORMS MAY BECOME STRONG...BUT WE WILL NOT MENTION THAT IN
THE TAFS YET. AS THE NIGHT PROGRESSES...WE SHOULD SEE SOME MVFR
CEILINGS (1500-2500FT) DEVELOPING ACROSS THE AREA. THESE CEILINGS
SHOULD BEGIN TO BREAK OUT AGAIN TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  69  89  67 /  30  40  20  30
HUTCHINSON      86  69  88  66 /  30  50  30  30
NEWTON          85  69  87  66 /  30  40  20  30
ELDORADO        85  69  87  67 /  20  30  20  30
WINFIELD-KWLD   86  69  90  69 /  20  30  20  20
RUSSELL         85  68  89  66 /  40  50  30  40
GREAT BEND      86  67  87  66 /  40  50  30  40
SALINA          84  68  89  66 /  30  50  30  40
MCPHERSON       85  68  88  66 /  30  50  30  30
COFFEYVILLE     85  69  88  70 /  20  20  20  10
CHANUTE         84  69  86  68 /  20  20  20  10
IOLA            83  69  86  68 /  20  20  20  10
PARSONS-KPPF    84  69  87  69 /  20  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ067>070-082-083-
091>094-098.

&&
Hazardous weather outlook, May 23, 3:20 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT FRI MAY 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
320 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE THROUGH
SOUTHEAST KANSAS THROUGH 5 AM. A COUPLE OF THE STORMS MAY BE CAPABLE
OF PRODUCING GUSTY WINDS BETWEEN 50 AND 60 MPH. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY
THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA.
ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE
TO BECOME SEVERE. THE GREATEST THREAT ON SATURDAY AND SUNDAY WILL
BE CONFINED GENERALLY TO CENTRAL AND SOUTH-CENTRAL KANSAS...WHILE
THE THREAT FOR MONDAY AND TUESDAY WILL GRADUALLY SHIFT SOUTH
ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE A THREAT SATURDAY THROUGH TUESDAY.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE99 WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Special weather statement, May 23, 2:25 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT FRI MAY 23 2008

KSZ099-230800-
MONTGOMERY-
225 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR INDEPENDENCE...OR 11 MILES NORTH OF
COFFEYVILLE...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS NEAR 50 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

ES
Local storm report, May 23, 2:54 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND GST     3 S ANTHONY             37.11N 98.02W
05/23/2008  E60 MPH          HARPER             KS   TRAINED SPOTTER

&&

REC
Local storm report, May 23, 3:02 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     TSTM WND GST     1 NW CHANUTE            37.68N 95.47W
05/23/2008  M58 MPH          NEOSHO             KS   ASOS

&&

REC
Local storm report, May 23, 3:24 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             4 SW PERTH              37.13N 97.54W
05/23/2008  E1.75 INCH       SUMNER             KS   TRAINED SPOTTER

&&

REC
Local storm report, May 23, 3:25 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             PERTH                   37.17N 97.49W
05/23/2008  E0.75 INCH       SUMNER             KS   TRAINED SPOTTER

&&

REC
Special weather statement, May 23, 3:25 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT FRI MAY 23 2008

KSZ032-230900-
RUSSELL-
325 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 321 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF GORHAM...OR 12 MILES SOUTHWEST
OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZED HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:31 PM CDTHigh Wind WarningICTHarper, Sedgwick, Sumner2 hr
May 22, 11:40 PM CDTWind AdvisoryICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 2 more2 hr
May 23, 12:07 AM CDTSevere Thunderstorm WarningICTButler, Cowley53 min
May 23, 12:49 AM CDTSevere Thunderstorm WarningICTHarper, Sumner28 min
May 23, 2:22 AM CDTWind AdvisoryICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more5 hr
May 23, 2:33 AM CDTSevere Thunderstorm WarningICTHarper, Sumner57 min
May 23, 2:39 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson66 min
May 23, 2:53 AM CDTSevere Thunderstorm WarningICTSumner67 min
May 23, 4:02 AM CDTSevere Thunderstorm WarningICTSumner58 min
May 23, 4:53 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick36 min
May 23, 5:53 AM CDTSevere Thunderstorm WarningICTRussell35 min
May 23, 9:17 AM CDTAreal Flood WarningICTLincoln4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.